Missouri, 2022

Damaging Wind in Missouri, May 25, 2022

May 25, 2022 · NWS SGF · 1 event in 1 county or zone

An isolated severe thunderstorm produce winds of 60mph which damaged several trees and knocked down some power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated severe thunderstorm produce winds of 60mph which damaged several trees and knocked down some power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 25, 5:58 AM CST, 3 hours 59 minutes earlier.

Area forecast discussion, May 25, 5:58 AM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
658 AM CDT Wed May 25 2022

Key Messages:

1. Periods of showers and storms will continue, but will become
more spotty this afternoon. Some minor flooding risk will be
possible, mainly for low water crossings and a few creeks/rivers.

2. Storm Prediction Center (SPC) marginal risk today: A brief,
isolated severe storm risk may exists with a band narrow band of
storms over central and south central Missouri late this morning
and early this afternoon.

3. Rain finally ends from west to east Thursday/Thursday night.

4. Near to slightly above normal temperatures and dry weather expected
   for the holiday weekend.

.SHORT TERM...(Today and tonight)
Issued at 300 AM CDT Wed May 25 2022

Showers and a few storms continue to stream northward ahead of a
slow moving upper low over the central/southern Plains. 24-hour
rainfall amounts have varied, but some areas have seen 1.0-1.5
inches. Rainfall rates don't support flash flooding, but mounting
rainfall totals will likely produce some low water crossing
flooding along with some rivers. Flood advisory over southern MO
accounts for the low water crossing/minor flooding hazard with
additional rainfall over the next few hours.

High res cams along with the 00z ECMWF show a band of convection
rotating northeast through the area later this morning/early this
afternoon. With some limited daytime heating, modest
cape/instability 500-1000 j/kg and 30-40kt deep layer shear
(0-6km) might favor an uptick in severe storm potential, at least
briefly, before the band moves out of the area by early-mid
afternoon. SPC marginal risk with a 2%T/5%H/5%W risk looks
reasonable with the overall limiting factor being instability and
poor mid level lapse rates despite improving shear profiles. Drier
air aloft rotating around the upper low moves into the area from
the southwest later in the afternoon and will limit the overall
coverage of showers and instability during that time once the
banded convection moves off to the northeast.

.LONG TERM...(Thursday through Tuesday)
Issued at 330 AM CDT Wed May 25 2022

Thursday: The upper low will move across the region. Convection
(showers/very isolated storms) will be possible with
midday/afternoon heating. Cloud cover will continue to keep
daytime temperatures cool again. Rain chances will shift east of
the area Thursday night.

Friday-Memorial Day Weekend-Tuesday: A sfc ridge moves across the
region Friday/Friday night and then moves off to the east. An
upper ridge over the central CONUS moving into the MS Vly will
support a nice weekend warming trend Fri-Sunday with ensemble
guidance showing highs in the mid 80s for much the area by
Sunday. The CONUS upper pattern is in good agreement guidance-wise
into Monday and Tuesday with a high amplitude western CONUS
trough and Great Lakes/eastern CONUS ridge keeping the area
warm/humid but rain-free.

Beyond Tuesday: Guidance diverges on how the western CONUS
eventually evolves as it shifts east and northeast into the
Plains and the degree of upper ridging that hangs on farther to
the east. There doesn't look to be any big air mass change 7-10
days out but a weak front may eventually bring temperatures down
a bit by Thu-Sat with some degree of a chance for showers/storms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 655 AM CDT Wed May 25 2022

KSGF/KJLN/KBBG tafs: An upper low will move slowly east from
Kansas into western Missouri by the end of the period. Showers and
a few storms will continue to move northward ahead of the low with
frequent MVFR and IFR ceilings during the period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...DSA
Hazardous weather outlook, May 25, 4:11 AM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
511 AM CDT Wed May 25 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
511 AM CDT Wed May 25 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

A limited risk for severe storms is expected 10 am to 4 pm in
central and south central Missouri counties along and east of a
line from Versailles to West Plains. Isolated storms will be
capable of one inch hail and 60 mph winds.

Periods of brief heavy rainfall may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional showers and thunderstorms will last off and on through
Thursday.

Gusty south winds will be possible this holiday weekend,
primarily on Sunday and Monday. Wind gusts of 30 to 35 mph will be
possible from southeast Kansas into parts of far southwest
Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

The radar

The Springfield radar (KSGF), 50 km away, was scanning. The volume nearest the first event began at 15:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
May 25, 9:57 AM CST
Where
Lawrence County, 2.81 mi SSW of Verona to 2.82 mi SSW of Verona
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
NWS Storm Survey
Coordinates
36.931, -93.812

A NWS storm survey determined that straight line winds estimated at 60 mph uprooted a few trees and broke some large limbs at a couple of homes along Farm Road 1140. A small utility shed suffered some damage as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027183.